Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

January 3, 2021Gallatin County, Montana

NWS Great Falls, MT issued this special weather statement at Jan 3, 2021, 4:07 PM MST for Gallatin County, Montana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 3, 2021, 4:07 PM MST (23:07 UTC)
Expired
Jan 3, 2021, 4:30 PM MST
In force
23 min
Issued by
NWS Great Falls, MT

County Gallatin County, MT

The radar

The Pocatello radar (KSFX), 218 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.1 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1557 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

741 
WWUS85 KTFX 032307
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
407 PM MST Sun Jan 3 2021

MTZ008-015-055-032330-
Madison-Beaverhead-Gallatin-
407 PM MST Sun Jan 3 2021

...AN AREA OF HEAVY SNOW WILL AFFECT SOUTHEASTERN MADISON...
SOUTHEASTERN BEAVERHEAD AND CENTRAL GALLATIN COUNTIES...

At 405 PM MST, an area of heavy snow was located along a line
extending from 9 miles east of Bozeman to 7 miles west of Lima.
Movement was south at 20 mph. This area of heavy snow may rapidly 
reduce visibility and cause sudden changes to road conditions, 
especially at higher elevations.

Locations impacted include...
West Yellowstone, Lima, Monida, Dell, Big Sky, Lakeview, Yellowstone
Village, Targhee Pass, Cameron, Snowline, Red Rock Pass, Raynolds
Pass and Monida Pass.

This includes the following highways...
 Interstate 15 between mile markers 1  and 24 .
 Interstate 90 between mile markers 315 and 321.
 Highway 191 between mile markers 5 and 10, and between mile markers
31 and 66.
 Highway 287 between mile markers 1  and 41.

LAT...LON 4459 11301 4571 11079 4560 11080 4552 11092
      4536 11092 4535 11104 4508 11104 4511 11110
      4505 11115 4501 11110 4449 11111 4475 11138
      4470 11149 4453 11151 4456 11171 4451 11182
      4456 11187 4452 11211 4457 11229 4445 11240
TIME...MOT...LOC 2305Z 344DEG 18KT 4566 11084 4467 11273 

$$

Ludwig

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jan 3, 3:06 PM MST, 1 hour 1 minute earlier.

Area forecast discussion, Jan 3, 3:06 PM MST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Great Falls MT
306 PM MST Sun Jan 3 2021

.SYNOPSIS...

Very strong and gusty west winds and mountain snow will diminish
through the evening hours. Lower elevation rain/snow showers
moving through the eastern portions of Central and North-central
Montana will tapper off once the front exits the region late this
afternoon. Quieter weather is expected for Monday but more wind
and mountain snow if forecast Monday night into Tuesday.

&&

.DISCUSSION...

Remainder of this afternoon through Monday afternoon...A strong
Pacific Front swept through the region and brought wind gusts
close to 70 mph along with rain and snow showers as it passed.
This front is now moving through the eastern portions of the CWA
as of this writing and should clear our area by late this
afternoon. The High Wind Warnings for for the Rocky Mountain
front, Tool, and East Glacier Counties were canceled early as the
wind threat has passes for these locations. The remaining wind
products were allowed to continue but further eastward trimming of
the warned area is likely later this afternoon as the high wind
threat moves east with the cold front. Snow has diminished in the
Marias Pass are but will keep the winter Weather Advisory going
here due to visible blowing snow on local MDT road cameras. Aside
from a brief drop in temperature, there is not much in the way of
cold air in the wake of this front. Tonight's lows will still be
slightly cooler than last night but still well above average.
There will be a brief period transient ridging on Monday for
quieter conditions overnight through early Monday afternoon. RCG

Monday evening through next Sunday...The next disturbance arrives
by late Monday afternoon, brining another round of gusty winds
and mostly mountain precipitation. Winds with this system do not
appear to be strong enough for High Highlights at this time but
Winter Weather Advisories will be considered in the near future
for the East Glacier area and possible the Centennial and Henry's
Lake Mountain in far Southwestern MT. At least a few snow showers
will be possible over lower elevations late Monday night into
early Tuesday as colder northwesterly flow moves through the
region. Another transient ridge brings mostly dry conditions
Tuesday evening into Wednesday, followed by another weather system
Thursday and Thursday night, then shortwave ridging on Friday.
This pattern will continue into next weekend, although diagnostic
model solutions become "messy and indeterminate" so timing of
shortwaves is currently considered low confidence. Will continue
to use the National Blend of Models (NBM) for the Saturday and
Sunday time frame. RCG/mpj

&&

.AVIATION..
1047 AM MST Sun Jan 3 2021 (03/18Z TAF period)

Low level wind shear, mountain wave turbulence, and strong surface
winds continue to be the primary concerns for this TAF period,
especially for Central/North-central areas. Surface wind gusts of 45
to 60 knots are expected over the plains terminals through early
this evening. Winds will be lighter over the southwest but there
will be a westerly wind shift this afternoon with a Cold frontal
passage, when gusts could approach and possibly exceed 35 kts for a
short period. Abundant Pacific moisture in strong westerly flow
aloft will continue to bring periods of mountain snow to the
Continental Divide and adjacent mountains through this evening. A
few rain/snow showers can't be ruled out for other areas this
afternoon, with the best chances at KCTB, KEKS, KHVR. Conditions
should improve markedly after 04/03Z with winds diminishing and
skies becoming partly to mostly clear for widespread VFR conditions
but low level wind shear will likely continue into the overnight
hours due to lingering strong northwesterly flow aloft. RCG/mpj

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  29  49  34  45 /   0   0  10  10
CTB  26  43  30  39 /   0   0  10  10
HLN  23  44  30  42 /   0   0  30  10
BZN  19  44  27  40 /   0  10  50  20
WYS  16  32  17  28 /  30  50  90  60
DLN  19  41  24  35 /   0  20  50  10
HVR  25  46  31  43 /   0   0  10  10
LWT  23  47  30  40 /   0   0  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 5 PM MST this afternoon Cascade...
Central and Southern Lewis and Clark...Chouteau...Eastern
Pondera...Eastern Teton...Judith Basin...Liberty.

High Wind Warning until 7 PM MST this evening Blaine...Fergus...
Hill...Meagher.

Winter Weather Advisory until 5 PM MST this afternoon Northern
Rocky Mountain Front.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jan 3, 3:24 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
324 PM MST SUN JAN 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     NON-TSTM WND GST 7 SSW HIGHWOOD          47.49N 110.85W
01/03/2021  M62 MPH          CASCADE            MT   TRAINED SPOTTER

            TEMPERATURES DROPPED 15-20 DEGREES IN A
            SHORT PERIOD OF TIME.

&&

MOLDAN
Local storm report, Jan 3, 3:38 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
338 PM MST SUN JAN 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     NON-TSTM WND GST 12 E BOZEMAN            45.67N 110.80W
01/03/2021  M58 MPH          GALLATIN           MT   MESONET

            MESONET STATION MTBZH BOZEMAN PASS (MT DOT).

&&

MOLDAN
Local storm report, Jan 3, 3:39 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
339 PM MST SUN JAN 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     NON-TSTM WND GST 13 S FORT BELKNAP       48.30N 108.72W
01/03/2021  M56 MPH          BLAINE             MT   MESONET

            MESONET STATION FBLM8 FORT BELKNAP RAWS.

&&

MOLDAN
Local storm report, Jan 3, 3:40 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
340 PM MST SUN JAN 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     NON-TSTM WND GST 2 SSE GEYSER            47.25N 110.48W
01/03/2021  M65 MPH          JUDITH BASIN       MT   MESONET

            MESONET STATION MTGYS GEYSER (MT DOT).

&&

MOLDAN
Local storm report, Jan 3, 3:43 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
343 PM MST SUN JAN 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     NON-TSTM WND GST 3 WNW RAYNESFORD        47.28N 110.80W
01/03/2021  M66 MPH          CASCADE            MT   AWOS

            AWOS STATION K1AM ALPHA.

&&

MOLDAN
Special weather statement, Jan 3, 4:07 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
407 PM MST Sun Jan 3 2021

MTZ008-015-055-032330-
Madison-Beaverhead-Gallatin-
407 PM MST Sun Jan 3 2021

...AN AREA OF HEAVY SNOW WILL AFFECT SOUTHEASTERN MADISON...
SOUTHEASTERN BEAVERHEAD AND CENTRAL GALLATIN COUNTIES...

At 405 PM MST, an area of heavy snow was located along a line
extending from 9 miles east of Bozeman to 7 miles west of Lima.
Movement was south at 20 mph. This area of heavy snow may rapidly
reduce visibility and cause sudden changes to road conditions,
especially at higher elevations.

Locations impacted include...
West Yellowstone, Lima, Monida, Dell, Big Sky, Lakeview, Yellowstone
Village, Targhee Pass, Cameron, Snowline, Red Rock Pass, Raynolds
Pass and Monida Pass.

This includes the following highways...
 Interstate 15 between mile markers 1  and 24 .
 Interstate 90 between mile markers 315 and 321.
 Highway 191 between mile markers 5 and 10, and between mile markers
31 and 66.
 Highway 287 between mile markers 1  and 41.

LAT...LON 4459 11301 4571 11079 4560 11080 4552 11092
      4536 11092 4535 11104 4508 11104 4511 11110
      4505 11115 4501 11110 4449 11111 4475 11138
      4470 11149 4453 11151 4456 11171 4451 11182
      4456 11187 4452 11211 4457 11229 4445 11240
TIME...MOT...LOC 2305Z 344DEG 18KT 4566 11084 4467 11273

Ludwig

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 12:29 PM MSTSpecial Weather StatementTFXLiberty, Pondera, Teton, Toole61 min
Jan 3, 1:24 PM MSTSpecial Weather StatementTFXBlaine, Cascade, Chouteau, Hill, Lewis and Clark51 min
Jan 3, 2:26 PM MSTSpecial Weather StatementTFXBlaine, Fergus, Judith Basin, Meagher64 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.